Pennsylvania, 2016

Winter Weather in Pennsylvania, December 26, 2016

December 26, 2016 · NWS PHI · 1 event in 1 county or zone

Low pressure moving through the upper Mississippi Valley lifted a warm front through the Ohio Valley on Monday Dec 26, leading to light freezing rain across parts of the Poconos and northwest NJ during the evening, as temperatures hovered near freezing. Freezing rain accumulations generally ranged from one-hundredth to five-hundredths of an inch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Low pressure moving through the upper Mississippi Valley lifted a warm front through the Ohio Valley on Monday Dec 26, leading to light freezing rain across parts of the Poconos and northwest NJ during the evening, as temperatures hovered near freezing. Freezing rain accumulations generally ranged from one-hundredth to five-hundredths of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 26, 6:59 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 26, 6:59 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Mount Holly NJ
659 PM EST Mon Dec 26 2016

.SYNOPSIS...
A warm front will move northeast through the Mid Atlantic tonight,
followed by a cold front on Tuesday. High pressure will build into
the area for Wednesday. A strong cold front will cross the region on
Thursday. Low pressure will form along the cold front as it moves
over New Jersey, then intensify as it moves northeast and into New
England. High pressure briefly returns for Saturday. Another low
pressure system crosses to the north of the area on Sunday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The Freezing Rain Advisory has been cancelled for Monroe and
Morris counties as temperatures have risen above freezing in
these counties. There could sill continue to be some slippery
spots on untreated surfaces until temperatures rise further
overnight, but the chance for freezing precipitation has ended.
We have extended the advisory for Sussex, New Jersey however, as
temperatures remain below freezing for some areas and there
remains light drizzle/fog around the area.

A couple of periods of isolated/scattered showers are possible
through tonight. The first area of showers is associated with a
weak short wave approaching the northern parts of the area this
evening. It looks like this rain should be confined mostly to
areas along and north of I-80. The next batch of scattered showers
could approach the area around or shortly after midnight with
another weak short wave approaching the area. Again, most rain
should be across the northern third of the area.

More scattered shower could approach the area just before daybreak
Tuesday as the cold front approaches, but most rain should move
into the area after the daybreak hours.

There could also be some areas of fog develop through this evening
and into the midnight hour, and some patchy dense fog is also
possible. However, we are not expectin the dense fog to be
widespread and last long since the warm front will continue to
lift northward through the night which should help dissipate fog
through the early morning hours. So no Dense Fog Advisory is
planned at this time.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The cdfnt assocd with low pres movg acrs sern Canad will cross the
region durg the late mrng hours/erly aftn hours.  Any precip will
come to an end with cfp.  Conds will improve behind the front. Temps
should make it well into the 50s and even into the 60s acrs portions
of the area, which would be 15 to 20 degrees above nrml, depending
on location.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
The cold front pushes offshore through Tuesday evening and we should
see some drier air arrive in its wake. High pressure will start to
build into the region late Tuesday through Wednesday. Skies will
clear out for Tuesday night and much of Wednesday but expect skies
to start seeing clouds move back in late Wednesday in advance of the
next frontal system. Temperatures will be much closer to normal for
Wednesday.

A strong cold front will approach from the west and move through the
region on Thursday. Low pressure will develop along the front as it
moves through the region. Temperatures at the onset should be cold
enough for some light snow or flurries to fall. Temperatures will
start to warm and we should see a changeover to plain rain occur.
Areas along the I-78 corridor and points north may continue to see a
wintry mix through the day on Thursday. With low pressure developing
along the front, we could see an intensification in the
precipitation and colder air being pulled down from the north. This
system will bear monitoring.

Cold air will arrive behind the front and it will be pretty chilly
Thursday night. With the strong northwest occurring, we may see some
light snow showers or flurries move into the Poconos, Northwest
New Jersey, and Lehigh Valley on Friday.

High pressure will return for the start of the weekend. Another low
pressure system will cross the north of the area on Sunday. This may
bring another chance for some wintry precipitation to the area.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

IFR conditions have developed everywhere as the warm front lifts
into the area. North of the front, winds have become light and
variable most places, so some areas of light fog has also
developed in addition to the low ceilings. There could also
temporarily be some patchy dense areas for a few hours this
evening. The IFR CIGS are expected to remain for the overnight
hours, with VSBYS varying between IFR and MVFR. Some light drizzle
could also develop through the night with some scattered showers
possible as well. Conditions will improve Tuesday morning as a
cold front cross the area during the late morning and early
afternoon hours.

Light and variable winds this evening will become more south-
southwesterly once the warm front lifts north of the area. The
winds will become more westerly behind the cold front by late
Tuesday morning and into the afternoon. Behind the front, winds
will likely gust 20-25 knots.

With the low level jet increasing to 50-60 knots overnight, we
keep the LLWS group in the TAFS.

OUTLOOK...

Tuesday night through Wednesday...Mainly VFR conditions expected.
Stratocu will develop but is largely expected to remain above
3000ft. MVFR conditions possible toward Wednesday afternoon.

Wednesday night through Thursday...VFR conditions will deteriorate
as cold front approaches and moves through the region.
Wintry precipitation is possible at the onset is expected to change
over to plain rain, with wintry mix remaining possible at KABE and
KRDG. Conditions are expected to become MVFR, possibly IFR at
times, as precipitation moves through the area.

Thursday night through Friday...Mainly VFR conditions expected. West
winds with gusts around 25 to 30 kt possible on Friday.

Saturday...Mainly VFR conditions expected. West to southwest winds
around 10 knots or less.

&&

.MARINE...
The sca will remain in effect, but has been extended thru the day on
Tue as seas will remain elevated thru the day, despite decreasing
wind.

OUTLOOK...

Tuesday night through Wednesday morning...Northwest winds around 10
to 20knots. Gusts around 25 knots are possible and the SCA may
need to be extended through early Wednesday.

Wednesday through Thursday....Sub-advisory conditions expected.
South to southwest winds are expected to pick up in advance of an
approaching cold front.

Thursday night...Winds will shift from south to northwest as a cold
front pushes offshore. Northwest winds around 15 to 20 knots with
gusts around 30 knots possible.

Friday...Strong west to northwest winds across the area waters with
gusts of 35 to 40 knots possible.

Saturday...Sub-advisory conditions expected.

&&

.CLIMATE...
Record high temperatures remain possible for Tuesday, December
27th for portions of the forecast area.

ACY 67 - 2015 and 1973

PHL 65 - 2015

ILG 65 - 2015 and 1973

ABE 59 - 1949 and 1936

TTN 63 - 2015

The remainder (MPO, RDG and GED) are forecast too far below the
record to be mentioned here.

December as whole projects to average a degree to a degree and
one half above normal at PHL. Our forecast from the grids including
this mornings low of 32 at PHL, averages 38.7, or 1.2 above the
normal of 37.5

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Freezing Rain Advisory until 10 PM EST this evening for NJZ001.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 7 PM EST Tuesday for ANZ450>455.

&&

Synopsis...Meola
Near Term...Nierenberg/Robertson/Meola
Short Term...Nierenberg
Long Term...Meola
Aviation...Nierenberg/Robertson/Meola
Marine...Nierenberg/Meola
Climate...
Hazardous weather outlook, Dec 26, 6:30 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
630 PM EST MON DEC 26 2016

NJZ007-008-PAZ054-055-060>062-272330-
WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
630 PM EST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-272330-
SUSSEX-
630 PM EST MON DEC 26 2016

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE MAY BE AN ADVISORY SNOW OR ICE EVENT THURSDAY AND AGAIN
NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ070-071-
101>106-272330-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
630 PM EST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-272330-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
630 PM EST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR A FEW MINUTES OF WESTERLY GALE FORCE WIND
GUSTS BETWEEN 35 AND 40 KNOTS ON THE NEW JERSEY AND DELAWARE BAY
COASTAL WATERS EARLY TUESDAY AFTERNOON, ASSOCIATED WITH A COLD
FRONTAL PASSAGE.

SCATTERED GALE FORCE WIND GUSTS FROM THE NORTHWEST ARE EXPECTED
ANYTIME FROM THURSDAY NIGHT INTO EARLY FRIDAY NIGHT ON ALL OF THE
NEW JERSEY AND DELAWARE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 26, 7:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
745 PM EST Mon Dec 26 2016

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-070-071-101>106-270500-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of...Wilmington...Dover...Georgetown...
Rehoboth Beach...Elkton...Chestertown...Centreville...Easton...
Denton...Newton...Washington...Morristown...Flemington...
Somerville...New Brunswick...Freehold...Sandy Hook...Trenton...
Pennsville...Glassboro...Camden...Cherry Hill...Moorestown...
Mount Holly...Jackson...Millville...Hammonton...
Cape May Court House...Ocean City...Atlantic City...
Long Beach Island...Wharton State Forest...Jim Thorpe...
Stroudsburg...Reading...Allentown...Bethlehem...Media...
Philadelphia...Honey Brook...Oxford...West Chester...
Kennett Square...Collegeville...Pottstown...Norristown...
Lansdale...Chalfont...Perkasie...Morrisville...Doylestown
745 PM EST Mon Dec 26 2016

...Patchy Fog This Evening...

Patchy fog, with some areas of locally dense fog possible, will
develop this evening. Visibilities of one to two miles or less at
times will be possible. Visibilities are expected to improve
after midnight.

Robertson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Monroe

When
December 26, 8:00 PM EST to 10:00 PM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Low pressure moving through the upper Mississippi Valley lifted a warm front through the Ohio Valley on Monday Dec 26, leading to light freezing rain across parts of the Poconos and northwest NJ during the evening, as temperatures hovered near freezing. Freezing rain accumulation of one-hundredth of an inch occurred at the Pocono Mountains Airport.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666172.